Acetaminophen (Paracetamol) Poisoning

Acetaminophen (Paracetamol) Poisoning is a topic covered in the 5-Minute Pediatric Consult.

To view the entire topic, please or purchase a subscription.

Pediatrics Central™ is an all-in-one application that puts valuable medical information, via your mobile device or the web, in the hands of clinicians treating infants, children, and adolescents. Explore these free sample topics:

Pediatrics Central

-- The first section of this topic is shown below --

Basics

Description

  • Acetaminophen poisoning may occur after acute or chronic overdose.
  • Acetaminophen is sold under many brand names and is often an ingredient in combination pain reliever preparations.
  • Acetaminophen poisoning may be clinically occult until frank hepatic or renal injury becomes evident.
  • After acute overdose, a serum acetaminophen level above the treatment line of the Rumack-Matthew acetaminophen poisoning nomogram should be considered possibly hepatotoxic.
  • Serious hepatotoxicity after a single acute exploratory ingestion by young children is rare compared with that from intentional overdose by adolescents.
  • Most toddlers with acetaminophen hepatotoxicity suffer from repeated supratherapeutic dosing.

Epidemiology

  • Analgesics are the most common drugs implicated in poisoning exposures reported to United States poison control centers.
  • Acetaminophen preparations make up ~45% of all analgesic poisoning exposures reported to poison control centers.
  • Acetaminophen poisoning is the most common cause of acute liver failure in the United States.

Risk Factors

  • Depression
  • Pain syndromes
  • Glutathione depletion: prolonged vomiting, alcoholism, etc.
  • CYP2E1 induction (e.g., alcoholism, isoniazid therapy)

General Prevention

  • Acetaminophen should be stored with child-resistant caps, out of sight of young children.
  • Proper use of acetaminophen products should be taught to patients with pain or fever.

Pathophysiology

  • Most absorbed acetaminophen is metabolized through formation of hepatic glucuronide and sulfate conjugates.
  • Some acetaminophen is metabolized by the CYP450 mixed-function oxidase system, leading to the formation of the toxic N-acetyl-p-benzoquinoneimine (NAPQI).
  • NAPQI is quickly detoxified by glutathione under usual circumstances.
  • After overdose, metabolic detoxification can become saturated:
    • Drug elimination half-life becomes prolonged.
    • More NAPQI is produced.
    • Glutathione supply cannot meet detoxification demand.
    • Hepatic or renal toxicity may ensue.

Etiology

  • Single acute overdose of >200 mg/kg or 10 g
  • Repeated overdose of >150 mg/kg/24 h or 6 g/24 h, for >2 days (or >100 mg/kg/24 h or 4 g/24 h if “susceptible”)

Commonly Associated Conditions

  • Acetaminophen is often marketed in combination with other pharmaceuticals, which may complicate a drug overdose situation.
  • Adolescents frequently overdose on >1 drug preparation.

-- To view the remaining sections of this topic, please or purchase a subscription --